New Mexico, 2005

Hail in New Mexico, July 8, 2005

July 8, 2005 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 8, 1:30 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 8, 1:30 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT FRI JUL 8 2005

.DISCUSSION...THUNDERSTORMS CONTINUE TO BE MAIN FORECAST CONCERN.

HIGH PRESSURE RIDGE FROM HIGH PLAINS OF WY TO NRN MEXICO APPEARS TO
HAVE TWO CENTERS WITH SOME WEAKNESS IN THE RIDGE OVER LAND OF
ENCHANTMENT IN THE FORM OF A COUPLE OF SHORT WAVE TROUGHS. ONE MOVE
NORTHEAST OVER WRN PORTION OF STATE AND ONE SLIPPING SOUTH ACROSS
THE EAST. THESE HAVE HELPED STORMS TO FIRE OVER THE HIGHER TERRAIN
AS EXPECTED THIS AFTERNOON...BUT SO FAR THEY ARE UNABLE TO SUSTAIN
AS THEY MOVE OFF.

IN THE EAST...LOW LEVEL MOISTURE SHOULD BE ABLE TO SUSTAIN THE
CONVECTION AS WE ENTER THE LATE AFTERNOON/EARLY EVENING PEAK
HEATING...THUS WILL KEEP SCATTERED CATEGORY POPS IN FORECAST. WHILE
WIND SPEEDS ARE FAIRLY LOW...TUCUMCARI PROFILER DOES SHOW
CONSIDERABLE DIRECTIONAL SHEAR FROM 850-500MB. WOULD NOT BE
SURPRISED TO SEE A SVR STORM OR TWO OVER HIGH PLAINS OVER NEXT FEW
HOURS...WITH DAMAGING WINDS AND MARGINALLY LARGE HAIL. 19Z LAPS
CAPES RUNNING OVER 3000 J/KG IN SAN MIGUEL COUNTY.

IN THE WEST...STORMS ATTEMPTING TO MOVE INTO RIO GRANDE VALLEY
ENCOUNTERING LAYER OF DRY AIR AT LOW LEVELS. PRECIP ECHOES
CHARACTERISTICALLY WEAKENING AS THEY MOVE EAST. HOWEVER...GRADUAL
TOP DOWN SATURATION LIKELY DUE TO NICE COVERAGE OVER SW MOUNTAINS.
THUS...EXPECT INITIAL STORMS TO PRODUCE SIGNIFICANT WIND GUSTS...BUT
AREA EVENTUALLY SPREADING EASTWARD INTO THE VALLEY WITH AT LEAST A
FEW SHOWERS THIS EVENING...SO WILL GO WITH 20 PCT POPS FOR ABQ
METRO...BUT SOME GUSTY WINDS PROBABLY A BETTER BET.

NAM/DGEX SEEM TO HANDLE CONVECTIVE TRIGGERS AND INITIATION BETTER
THAN GFS THIS SUMMER AND HAVE ESSENTIALLY GONE WITH THEM. WITH
RESIDUAL MOISTURE AND SIMILAR PATTERN ON SATURDAY...AGAIN EXPECT
QUITE A BIT OF LIGHTNING ACTIVITY...LIKE TODAY...AND POP FIELDS ARE
SIMILAR. IT APPEARS THAT A DRY INTRUSION WILL INFILTRATE THE WEST
SUNDAY AS NRN PORTION OF RIDGE SHIFTS SHIFTS EASTWARD INTO OHIO
VALLEY...SO HAVE REMOVED NEARLY ALL POPS WEST OF THE CENTRAL
MOUNTAIN CHAIN.

SOUTHERN PORTION OF HIGH THEN SHIFTS FROM OLD MEXICO INTO CENTRAL
ROCKIES NEXT WEEK. THIS PLACES NM IN EASTERLY UPPER FLOW. THIS CAN
ALLOW STORMS THAT FIRE OVER EAST SLOPES OF CENTRAL MOUNTAIN CHAIN TO
MOVE WESTWARD INTO RIO GRANDE VALLEY...MAYBE EVEN INTO WESTERN
MOUNTAINS IF DECENT SHORT WAVE TROUGH IS EMBEDDED IN THE EASTERLY
FLOW.

MEANWHILE...SUMMERLIKE TEMPERATURES WILL CONTINUE...WITH DIURNAL
RANGE ONLY NARROWED SLIGHTLY DURING MOST CLOUDY PERIODS...NAMELY
TONIGHT AND SATURDAY...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  96  57  97 /   0   0   0   0
GALLUP..........................  51  91  49  92 /  10   0   0   0
GRANTS..........................  53  92  52  93 /  10   0   0   0
GLENWOOD........................  57  97  57  98 /  10   0   0   0
CHAMA...........................  42  83  42  86 /  10  10  10   0
LOS ALAMOS......................  52  88  54  91 /  10  10  10   0
RED RIVER.......................  41  74  44  79 /  20  30  20  20
TAOS............................  50  86  49  90 /  20  20  20   0
SANTA FE........................  60  88  55  90 /  20  20  20   0
SANTA FE AIRPORT................  58  91  57  93 /  10  20  20   0
ESPANOLA........................  57  94  57  97 /  10  10  10   0
ALBUQUERQUE HEIGHTS.............  69  94  67  96 /  20   0   0   0
ALBUQUERQUE VALLEY..............  59  95  61  97 /  20   0   0   0
ALBUQUERQUE FOOTHILLS...........  62  91  63  94 /  20  10  10   0
ALBUQUERQUE WEST MESA...........  65  93  66  96 /  20   0   0   0
SOCORRO.........................  60  98  64  99 /  20  10  10   0
SANDIA PARK/CEDAR CREST.........  59  84  62  86 /  20  20  20  10
MORIARTY/ESTANCIA...............  55  90  57  91 /  10  20  20  10
CARRIZOZO.......................  61  94  58  97 /  10  10  10   0
RUIDOSO.........................  54  84  55  85 /  10  30  20  20
RATON...........................  54  84  53  89 /  30  30  20  20
LAS VEGAS.......................  55  84  54  86 /  40  20  20  20
ROY.............................  60  84  58  87 /  40  20  20  20
CLAYTON.........................  63  88  63  89 /  30  20  20  10
SANTA ROSA......................  63  91  63  95 /  30  20  20  10
TUCUMCARI.......................  65  93  65  95 /  30  20  20  10
FORT SUMNER.....................  66  94  66  97 /  30  20  20  10
CLOVIS..........................  65  92  65  94 /  30  20  30  10
PORTALES........................  65  93  66  96 /  30  20  30  10
ROSWELL.........................  69  95  68  97 /  30  20  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jul 8, 5:00 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 8 2005

NMZ001>021-026-091200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE FAR EASTERN PLAINS...MAINLY EAST OF A LINE FROM
RATON TO FORT SUMNER TO ROSWELL. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST MOST EVERY
AFTERNOON AND EVENING THROUGH AT LEAST THE WEEKEND ACROSS EASTERN
PLAINS. THE HIGH PLAINS ADJACENT TO THE CENTRAL MOUNTAIN CHAIN WILL
ALSO SEE A SLIGHT CHANCE OF THUNDERSTORMS...BUT WITH A LOWER RISK OF
SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL CONTINUE AS THE
PRIMARY THREATS. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EACH AFTERNOON AND EVENING
THROUGH AT LEAST THE WEEKEND IN UNION...HARDING...QUAY...CURRY AND
ROOSEVELT COUNTIES. WE WILL MONITOR OTHER PLAINS COUNTIES FOR
ADDITIONAL SPOTTER ACTIVATION.

43

In the hours before

Special weather statement, Jul 8, 12:15 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT FRI JUL 8 2005

NMZ008-009-014-015-082030-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS-
115 PM MDT FRI JUL 8 2005

...STRONG GUSTY WINDS EXPECTED FROM MICROBURST STORMS OVER
WEST CENTRAL NEW MEXICO...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING NORTHEAST OVER
WEST CENTRAL NEW MEXICO THIS AFTERNOON PRODUCING MAINLY JUST LIGHT
RAIN SPRINKLES...BUT PERIODS OF ERRATIC AND GUSTY WINDS. THESE HIGH
BASED STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 50
MPH.

THROUGH 4 PM...MOST STORMS WILL REMAIN LOCATED OVER RURAL AND
UNPOPULATED AREAS OF CATRON...SOCORRO AND CIBOLA COUNTIES. SEVERAL
SMALL STORMS WITH GUSTY WINDS OF 30 TO 40 MPH WILL LOCATED JUST WEST
AND NORTHWEST OF THE CITY OF SOCORRO. THESE STORMS MAY ALSO YIELD
SMALL HAIL.

REMAIN ALERT TO INFREQUENT LIGHTNING WITHOUT ENOUGH RAIN TO DRIVE
PEOPLE INDOORS. STAY READY TO MOVE TO INDOOR SHELTER OFFERING
PROTECTION FROM LIGHTNING.

03
Special weather statement, Jul 8, 1:35 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT FRI JUL 8 2005

NMZ001-002-008-009-014-015-082200-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS-
235 PM MDT FRI JUL 8 2005

...STRONG GUSTY WINDS EXPECTED FROM MICROBURST STORMS OVER
WESTERN AND CENTRAL NEW MEXICO THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING NORTH AND
NORTHEAST OVER WESTERN AND CENTRAL NEW MEXICO THIS AFTERNOON
PRODUCING MAINLY JUST LIGHT RAIN SPRINKLES...BUT PERIODS OF ERRATIC
AND GUSTY WINDS. THESE HIGH BASED STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OF 35 TO 50 MPH.

MOST STORMS WILL REMAIN LOCATED OVER RURAL AND UNPOPULATED AREAS OF
CATRON...SOCORRO...CIBOLA...MCKINLEY AND SAN JUAN COUNTIES OR FROM
NEAR RESERVE AND SOCORRO NORTHWARD TO GRANTS AND GALLUP AND FARTHER
NORTH TOWARDS CROWNPOINT...SHIPROCK AND THE CONTINENTAL DIVIDE
BETWEEN CUBA AND FARMINGTON.

THROUGH 4 PM...THUNDERSTORMS WITH THE GUSTY WINDS AND MORE
FREQUENTLY LIGHTNING WILL BE MOST ACTIVE ALONG INTERSTATE 40
WEST OF ALBUQUERQUE OVER BOTH ACOMA AND LAGUNA RESERVATIONS
AND ALSO OVER NAVAJO TRIBAL LANDS OF EASTERN MCKINLEY COUNTY
OR BETWEEN CROWNPOINT AND CUBA. OTHER AREAS OF MORE FREQUENT
LIGHTNING WILL BE OVER WESTERN CATRON AND CIBOLA COUNTIES NEAR
QUEMADO AND NORTH TO ZUNI PUEBLO.

SMALL STORMS WITH GUSTY WINDS WILL BE LOCATED MAINLY WEST OF
INTERSTATE 25 NORTHWEST OF SOCORRO TO SOUTHWEST OF ALBUQUERQUE.
A FEW EARLY SHOWERS WILL ALSO FORM OVER THE EASTERN SLOPES OF THE
SANDIA AND MANZANO MOUNTAINS FROM TIJERAS SOUTH TO MOUNTAINAIR.

STAY ALERT TO THE LIGHTNING DANGER AS THESE HIGH BASED AND LIGHT
RAINFALL STORMS MOVE NEARBY.

03
Special weather statement, Jul 8, 2:40 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 PM MDT FRI JUL 8 2005

NMZ005-082245-
NORTHEAST HIGHLANDS-
340 PM MDT FRI JUL 8 2005

...ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL
MOVING ACROSS INTERSTATE 25 BETWEEN LAS VEGAS AND RATON...

THROUGH 5 PM...SEVERAL THUNDERSTORMS WILL MOVE EAST OVER INTERSTATE
25 BETWEEN LAS VEGAS AND RATON WITH GUSTY WINDS OF 35 TO 50 MPH AND
SMALL HAIL TO ONE HAIL INCH. A SMALL STORM NEAR LAS VEGAS HAS
ALREADY PRODUCED MEASURED WIND GUSTS OF NEAR 45 MPH.

THE INTERSTATE 25 AREA ABOUT 10 MILES NORTH AND SOUTH OF WAGON MOUND
OR BETWEEN MILE MARKERS 370 AND 395 MAY SEE THE MOST ACTIVE STORMS
THROUGH 5 PM.

03
Special weather statement, Jul 8, 2:40 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 PM MDT FRI JUL 8 2005

CORRECTED HAIL SIZE STATEMENT.

NMZ005-082245-
NORTHEAST HIGHLANDS-
340 PM MDT FRI JUL 8 2005

...ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL
MOVING ACROSS INTERSTATE 25 BETWEEN LAS VEGAS AND RATON...

THROUGH 5 PM...SEVERAL THUNDERSTORMS WILL MOVE EAST OVER INTERSTATE
25 BETWEEN LAS VEGAS AND RATON WITH GUSTY WINDS OF 35 TO 50 MPH AND
SMALL HAIL TO ONE HALF HAIL INCH. A SMALL STORM NEAR LAS VEGAS HAS
ALREADY PRODUCED MEASURED WIND GUSTS OF NEAR 45 MPH.

THE INTERSTATE 25 AREA ABOUT 10 MILES NORTH AND SOUTH OF WAGON MOUND
OR BETWEEN MILE MARKERS 370 AND 395 MAY SEE THE MOST ACTIVE STORMS
THROUGH 5 PM.

03
Special weather statement, Jul 8, 2:45 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT FRI JUL 8 2005

NMZ002-003-009-082235-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
345 PM MDT FRI JUL 8 2005

...GUSTY OUTFLOW WINDS FROM THUNDERSTORMS TO THE WEST WILL BE
APPROACHING ALBUQUERQUE METRO AREAS THROUGH 5 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL BOUNDARIES
OF GUSTY WINDS APPROACHING THE ALBUQUERQUE AND RIO RANCHO AREAS
FROM THE WEST. AT 345 PM WIND GUSTS OF 25 TO 40 MPH WERE LOCATED NEAR
THE DOUBLE EAGLE AIRPORT JUST WEST OF ALBUQUERQUE. RADAR TRENDS
INDICATE THAT THESE GUSTY WINDS WILL SPREAD EAST INTO WESTERN
ALBUQUERQUE AND WESTERN RIO RANCHO BETWEEN 4 PM AND 430 PM.

HIGH BASED SHOWERS WITH GUSTY WINDS AND LITTLE RAIN MAY ALSO REACH
THE METRO AREA AFTER 5 PM.

03
Local storm report, Jul 8, 3:19 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
419 PM MDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             6 S WAGON MOUND         35.92N 104.71W
07/08/2005  0.75 INCH        MORA               NM   PUBLIC

&&

JAM

The radar

The Cannon AFB radar (KFDX), 175 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mora

When
July 8, 3:19 PM MST
Where
Mora County, 6 mi S of Wagon Mound
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.933, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456348.